MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ7 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71421207
Medical Device Problem Codes Degraded (1153); Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/23/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that after a tka surgery was performed on (b)(6) 2019 , it was identified that the lgn ps high flex xlpe sz 3-4 10mm was damaged and the coating on the legion ps oxin fem sz7 rt was completely worn off.This event was treated with a revision surgery on (b)(6) 2022.Patient current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6.The associated device was returned and evaluated.A visual inspection of the device revealed damaged femoral coating, as well as deformation on the insert.All components were severely worn.A lab analysis performed on the device revealed that based on the observation of the retrieved parts, the poly insert was floating on the anterior aspects of the knee joint.The inferior-posterior surface of the insert was plastically deformed while the inferior-anterior surface was reasonably untouched indicating the insert was disassociated anteriorly.This condition allowed the knee femoral component to articulate directly on the tibial tray.Knowing the bulk hardness of zirconium ally is nearly 50% lower than that of the titanium alloy could result the notable femoral knee condyle.The disassociation of the insert from the tibial tray is possible when a wrong size combination is used in this case.The clinical/medical investigation concluded that, based on the provided chartstik photo and review of the lgn cr & ps fem/isrt interchangeability chart, a sizing discrepancy within the primary total knee construct was noted and would be related to user selection of components.The wear on the femoral component appears to be from direct femoral articulation onto the tibial baseplate.No contributing clinical factors can be definitively concluded based on the limited information provided.The patient impact included the primary total knee construct sizing discrepancy, significant component deformation and early revision.Further impact could not be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems reveal in warnings and precautions that the correct selection of the implant is extremely important.The appropriate type and size should be selected for patients with consideration of anatomical and biomechanical factors such as patient age and activity levels, weight, bone, and muscle conditions.Failure to use the optimum size component may result in a possible adverse effect.Higher rates of wear may shorten the useful life of the prosthesis, and lead to early revision surgery to replace the worn prosthetic components.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.The root cause of this event was determined to be wrong sizing combinations.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H11.Corrected information in h6 (medical device problem code).

Brand Name
LEGION PS OXIN FEM SZ7 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15665787
Report Number1020279-2022-04558
Device Sequence Number14140398
Product Code JWH
UDI-Device Identifier00885556029404
UDI-Public00885556029404
Combination Product (Y/N)N
Initial Reporter StateAR
Initial Reporter CountryUS
PMA/510(K) Number
K043440
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/09/2024
Device Model Number71421207
Device Catalogue Number71421207
Device Lot Number14BM08175
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/12/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2022
Supplement Date Received by Manufacturer03/10/2023
Initial Report FDA Received Date10/25/2022
Supplement Report FDA Received Date03/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/11/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GEN II 7.5MM RESUR PAT 35MM, LOT#:19HM26155; GNS II CMT TIB SIZE 4 {} RIGHT, LOT#:G1915529
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age48 YR
Patient SexFemale